Why does Vicodin cause vomiting

Vicodin withdrawal symptoms

Withdrawals inconvenient but not life threatening

Withdrawal from Vicodin can cause a variety of physical symptoms that may occur if someone stops or dramatically reduces the drug after prolonged or prolonged use. Like most opiate-based drugs, withdrawal from Vicodin is similar to withdrawal from heroin, morphine, methadone, or codeine.

Causes of Vicodin Withdrawal Symptoms

All opiate based drugs can become habitual and cause physical dependence.

If Vicodin is taken for a long time, you can build a tolerance to the drug. This means that you have to take larger and larger amounts to get the same effect.

Once you've developed a dependency on Vicodin, giving up or cutting back suddenly can lead to withdrawal symptoms as your body needs time to adjust and recover.

Who Can Get These Symptoms?

Anyone can experience withdrawal symptoms from taking Vicodin for a long period of time, usually weeks or more. Although symptoms vary with each individual, most people experience withdrawal symptoms when they try to quit or cut off. Even patients who took Vicodin exactly as it was prescribed to treat pain during recovery from injury or surgery may experience withdrawal.

Vicodin withdrawal symptoms

Depending on how long and for how long you have been taking Vicodin, withdrawal symptoms can range from very severe to severe.

Many patients who only used the medication therapeutically as prescribed sometimes do not even notice that they are experiencing withdrawal symptoms. They report having flu-like symptoms.

Withdrawal symptoms usually begin six to 30 hours after you last used the medication.

Early symptoms of Vicodin withdrawal include :

  • agitation
  • anxiety
  • aching
  • Increased tearing
  • insomnia
  • Runny nose
  • sweat
  • yawning

Later symptoms of Vicodin withdrawal include :

  • Stomach cramps
  • diarrhea
  • Dilated pupils
  • goose bumps
  • Nausea and vomiting

Is it dangerous to withdraw?

While withdrawal from Vicodin can be very uncomfortable, it is not life threatening. But there are complications that can be dangerous.

If you vomit and inhale the contents of the stomach into your lungs, aspiration may occur, which can cause pneumonia or suffocation. When you experience vomiting and diarrhea, they can cause dehydration, as well as chemical and mineral disorders in your body.

The greatest danger from detox from Vicodin and other pain relievers comes when someone chooses to start taking the drug again. Since the withdrawal process will reduce your tolerance for the drug, you may overdose if you take Vicodin again. Most vicodin overdose deaths occur in people who have recently experienced detoxification and withdrawal. Overdose can occur even at a much lower dose than before.

Handling of withdrawals

Do not try to give Vicodin alone after prolonged or prolonged use.

Get someone to stay with you during the withdrawal to support you and take care of you during the process.

Even better, contact your health care provider and tell them that you want to detox from Vicodin. You can recommend one of several therapies that will help with detoxification. This may include using clonidine to reduce anxiety, arousal, muscle pain, sweating, runny nose, and cramps.

They can also give you other medicines for vomiting and diarrhea to make the process less uncomfortable.

How long do Vicodin withdrawals take?

The duration of the withdrawal process and the severity of the symptoms vary from individual to individual.

Most people get the most uncomfortable symptoms within a few days or weeks. However, if you find that your symptoms persist for more than a week, you should see a doctor.

If you find that despite all your best efforts, you cannot stop using Vicodin, you may want to find a professional treatment program to help you with your addiction.

Many people who have stopped using Vicodin find that they need long-term support or post-withdrawal treatment to stay away from the drug. These include support groups, pharmaceutical treatment, outpatient counseling, or intensive outpatient and even inpatient treatment programs.

Swell:

ADAM Illustrated Health Encyclopedia."Opiate Withdrawal", April 2009.

National Institute on Drug Abuse."NIDA InfoFacts: Prescription and Over-the-Counter Drugs," July 2009.